Advertisement

healthHealth and Medicine

Medical Mystery After Antibiotics Make Man "Hear God"

James Felton

James Felton

Senior Staff Writer

clockFeb 9 2022, 15:40 UTC
god antibiotics

The side effect of speaking with an omnipresent god is incredibly rare. Image credit: EveMax/Shutterstock.com

 A man ended up "hearing God" in a rare reaction to his antibiotic medication, his doctors have reported in the journal BMC Psychiatry.

The 50-year-old man attended a hospital appointment with a consultant for pneumonia where he was prescribed amoxicillin-clavulanic acid – a combination antibiotic commonly used to treat bacterial infections – and discharged. When the respiratory symptoms did not disappear, however, he was brought back in to hospital and started on another antibiotic – clarithromycin.

Advertisement

"Two days after the second antibiotic prescription, his family members noted a progressive change in his behavior, with unusual logorrhea [a tendency to talk a great deal], irritability, increased physical activity, elevated mood," the team wrote, holding back the most noticeable symptom. "And ideas of being in contact with God."

The patient – who had no history of psychiatric illness, drug-taking, or alcohol abuse, and had never taken antibiotics before – reported to the doctors that on the first night of the course of his first antibiotics, he felt like he was dying, and began having auditory hallucinations in which "he was hearing God who was talking to him and saying he was chosen for a special mission".

Psychiatric evaluation confirmed the symptoms described by family members. Rather than begin antipsychotic treatment right away – as the patient was partially aware that the voices he was hearing were hallucinated – the team decided to cease the clarithromycin, on the understanding that if it didn't work then antipsychotics may be necessary. As it happened, when the clarithromycin was removed, his symptoms decreased rapidly over the course of 12 hours, until he was more fully aware that what he had gone through were delusions. 

Advertisement

"Since the patient was 50 years old, without psychiatric history, considering the close temporal relationship between the clarithromycin intake and the manic episode in addition to the rapid amelioration after clarithromycin cessation, the diagnostic of clarithromycin-induced manic episode was retained at this point as an exclusion diagnostic," the team wrote in their report. "We considered this event to be a probable adverse drug reaction."

The patient was once again discharged. This time, he was placed on the initial antibiotic – amoxicillin-clavulanic acid – for his pneumonia. His symptoms returned almost immediately, and at midnight he began to hear voices once more and returned to hospital the following day.

The team write that episodes of antibiomania are most common after courses of macrolides, quinolones, and antitubercular antibiotics, which are all associated with a decrease in gamma-aminobutyric acid. The doctors are unsure whether a reaction between the two types of antibiotic drugs, in this case, was to blame for the episode, or whether the man suffered two reactions to the separate antibiotics.

Advertisement

"The respective role of each antibiotic during the episode is hard to elucidate, since the patient experienced auditory hallucinations after amoxicillin intake, which continued together with manic clinical signs with clarithromycin and the second course of amoxicillin. Nevertheless, a pharmacodynamic drug-drug interaction between the two antibiotics can be hypothesized since they are both known to trigger such an episode," the team wrote in their discussion.

"Presumably, the patient presented here experienced psychiatric symptoms on two occasions, with two different antibiotics, highlighting the relevance of the individual biological susceptibility."


healthHealth and Medicine
  • tag
  • antibiotics,

  • mental health

ABOUT THE AUTHOR